Alert archive / Kansas / Tornado Warnings in 2019

Tornado Warning 6, NWS Hastings, NE

May 21, 2019Phillips County, Rooks County, Smith County, Kansas

NWS Hastings, NE issued this tornado warning at May 21, 2019, 5:43 PM CDT for Phillips County, Rooks County, Smith County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2019, 5:43 PM CDT (22:43 UTC)
Expired
May 21, 2019, 6:15 PM CDT
In force
32 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Phillips County, KS, Rooks County, KS, Smith County, KS

The radar

The Grand Island radar (KUEX), 92 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 3:56 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2019-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2019-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 240 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
556 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
240 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

179 
WFUS53 KGID 212243
TORGID
KSC147-163-183-212315-
/O.NEW.KGID.TO.W.0006.190521T2243Z-190521T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Hastings NE
543 PM CDT Tue May 21 2019

The National Weather Service in Hastings has issued a

* Tornado Warning for...
  Northern Rooks County in north central Kansas...
  Southwestern Smith County in north central Kansas...
  Southeastern Phillips County in north central Kansas...

* Until 615 PM CDT.
    
* At 543 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Kirwin, or 11 miles southeast of Phillipsburg,
  moving northeast at 30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Kirwin around 550 PM CDT.
  Agra around 605 PM CDT.
  Kensington around 610 PM CDT.
  Athol around 615 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3951 9916 3963 9933 3994 9906 3976 9879
TIME...MOT...LOC 2243Z 220DEG 25KT 3963 9919 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

Heinlein
2 follow-up statements
508 
WWUS53 KGID 212302
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
602 PM CDT Tue May 21 2019

KSC163-212312-
/O.CAN.KGID.TO.W.0006.000000T0000Z-190521T2315Z/
Rooks KS-
602 PM CDT Tue May 21 2019

...THE TORNADO WARNING FOR NORTHERN ROOKS COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Kansas.

LAT...LON 3961 9901 3973 9924 3994 9906 3976 9879
TIME...MOT...LOC 2302Z 220DEG 25KT 3972 9910 

$$

KSC147-183-212315-
/O.CON.KGID.TO.W.0006.000000T0000Z-190521T2315Z/
Smith KS-Phillips KS-
602 PM CDT Tue May 21 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR
SOUTHWESTERN SMITH AND EAST CENTRAL PHILLIPS COUNTIES...
    
At 602 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Agra, or 12 miles east of Phillipsburg, moving
northeast at 30 mph.

HAZARD...TORNADO.

SOURCE...Radar indicated rotation.

IMPACT...Expect damage to mobile homes, roofs, and vehicles.

This dangerous storm will be near...
  Kensington and Athol around 615 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3961 9901 3973 9924 3994 9906 3976 9879
TIME...MOT...LOC 2302Z 220DEG 25KT 3972 9910 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

Mangels
053 
WWUS53 KGID 212313
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
613 PM CDT Tue May 21 2019

KSC147-183-212321-
/O.EXP.KGID.TO.W.0006.000000T0000Z-190521T2315Z/
Smith KS-Phillips KS-
613 PM CDT Tue May 21 2019

...THE TORNADO WARNING FOR SOUTHWESTERN SMITH AND EAST CENTRAL
PHILLIPS COUNTIES WILL EXPIRE AT 615 PM CDT...
                
The storm which prompted the warning has weakened below severe 
limits. Therefore, the warning will be allowed to expire. The threat 
for a tornado appears to have decreased, but an isolated weak 
tornado remains possible. 

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Kansas.

LAT...LON 3961 9901 3973 9924 3994 9906 3976 9879
TIME...MOT...LOC 2311Z 220DEG 25KT 3976 9906 

$$

Mangels

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at May 21, 3:37 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, May 21, 3:37 PM CDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
337 PM CDT Tue May 21 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 336 PM CDT Tue May 21 2019

Satellite imagery showing a well defined low pressure system
moving  into southwestern KS, which has kept the CWA dreary and
damp all day long. Outside of the clearing just starting to creep
into far southern areas, skies across the CWA have been overcast
with sub- 1000ft low level stratus. At the surface, the main low
currently is over SWrn KS...with the increased pressure gradient
to its north adding to the unpleasantness of today, with gusty
easterly winds. Gusts at times have been in the 35-45 MPH range.
Hasn't been any big surprises with temps, 3 PM ranging from mid
40s to mid 50s. A reminder of how cool we are, the record cool
high for today in Grand Island is 48 (at 3pm it was 47), for
Hastings it's 52 (at 3 pm it was 47).

The rest of this afternoon and into tonight, main driver will
continue to be this upper level low. Models remain in good
agreement showing it continuing on its northeastward trek,
taking it and its accompanying surface low right through the heart
of the CWA. As has been mentioned the past couple of days, there
continues to be a concern of low-topped supercells as that
activity pushes in. While there's not a ton of instability,
there's a sufficient amount, and along with better lower level
shear pushing north...along with the concern for hail, isolated
tornadoes can't be ruled out. Activity will continue to push north
with time, and have PoPs ending by 12Z Wednesday, but not 100
percent confident in that...a few models a tiny bit of lingering
precip in the 12-15Z period.

Outside of that precip concern early in the morning tomorrow, the
rest of the daytime hours are expected to give us a chance to dry
out. Will see more in the way of sun, but thinking at least the
northern half of the CWA will stay partly cloudy through the day.
As the sfc low pushes off to our northeast tonight, winds turn
west- northwesterly for tomorrow, and look to remain on the gusty
side...especially across the northern half of the CWA. Expecting
an improvement in temperatures, with forecast highs in the lower
60s in the NW to near 70 in the SW.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 336 PM CDT Tue May 21 2019

This mid-week break in the precip is a short-lived one...and while
upper level shortwave ridging keeps things dry for most of the CWA
Wednesday night, some small precip chances works their way back
into the south early Thursday morning. Actually lowered PoPs for
that 06- 12Z period, as some models show things staying dry, but
had inherited PoPs and with at least a few models still supporting
that, didn't want to completely remove them. Models show another
broad upper level low pressure system becoming better established
over the western CONUS Wed/Wed night, with lift ramping up across
the area for Thurs/Thursday night. PoPs increase from south to
north through the daytime hours on Thursday, with the late
afternoon-evening hours currently showing the best potential for
widespread precip (aided by an increasing southerly LLJ)...as a
sfc warm frontal boundary pushes north. The southeastern 2/3rds of
the CWA is currently included in the SPC Day 3 Marginal & Slight
risk outlooks. Models suggest the best instability axis may set up
barely outside our CWA, with high amounts of deep layer shear.
This will be the next day to keep an eye on. Expecting another day
with breezy east winds north of the front, with current forecast
highs not a lot different than Wednesday's 60s/low 70s.

Expecting to see another break in the activity for Friday, but the
overall active pattern looks to keep on going through the weekend
and into next week. Hard to have a high amount of confidence in
the timing or exact location of these periodic disturbances
expected to pass through...but will be keeping an eye on severe
weather potential as we get closer. At least Fri-Mon are forecast
to remain closer to normal for temps, with highs in the 70s/lower
80s.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Wednesday)
Issued at 1222 PM CDT Tue May 21 2019

Certainly less than ideal conditions will continue at both
terminal sites through the rest of the day, thanks to an upper
level low pressure system finally swinging through the region.
Expecting low level stratus (<1000ft) to continue into this
evening before gradually lifting, shower/storm chances linger,
along with gusty east winds. This evening, there is some
uncertainty with timing of a change in winds, as they will
diminish in speed and vary in direction with the passage of the
main sfc low...before swinging to the west for the remainder of
the period.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...Flash Flood Watch until 7 PM CDT this evening for KSZ019.

&&

SHORT TERM...ADP
LONG TERM...ADP
AVIATION...ADP
Hazardous weather outlook, May 21, 3:58 PM CDT, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
358 PM CDT Tue May 21 2019

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
221200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
358 PM CDT Tue May 21 2019

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Late This Afternoon and Tonight.

Thunderstorm chances will continue across the outlook area through
this evening. While a strong to marginally severe thunderstorm
cannot be ruled out almost anywhere in the outlook area, the
greatest potential for severe weather is expected to focus within
north central Kansas, and perhaps as far north as around Interstate
80. Hail to the size of golf balls, damaging thunderstorm wind
gusts to 60 mph, and isolated tornadoes will all be possible.

In addition, a Flash Flood Watch remains in effect for Mitchell
County Kansas until 7 PM.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

An active upper level pattern will keep periodic thunderstorm
chances in the forecast Thursday through Monday. At this time, the
next best chance for strong to severe thunderstorms looks to be
Thursday afternoon and evening. Beyond Thursday, confidence is too
low at this point to pin down specific details regarding severe
weather chances.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening,
mainly across north central Kansas, but possibly as far north as
Interstate 80.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, May 21, 5:10 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Hastings NE
510 PM CDT Tue May 21 2019

KSZ017-018-212245-
Rooks KS-Osborne KS-
510 PM CDT Tue May 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROOKS AND WESTERN
OSBORNE COUNTIES UNTIL 545 PM CDT...

At 507 PM CDT, Doppler radar was tracking strong thunderstorms near
Codell, or 13 miles north of Emmeram, moving northeast at 35 mph.

A brief funnel cloud or weak tornado may occur. Penny size hail will
be possible with these storm.

Locations impacted include...
Natoma, Woodston, Alton and Codell.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Kansas.

LAT...LON 3913 9934 3957 9903 3957 9894 3946 9872
      3913 9905
TIME...MOT...LOC 2207Z 213DEG 32KT 3913 9921

Heinlein
Special weather statement, May 21, 5:12 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Hastings NE
512 PM CDT Tue May 21 2019

KSZ005-017-212300-
Rooks KS-Phillips KS-
512 PM CDT Tue May 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR ROOKS AND PHILLIPS COUNTIES UNTIL
600 PM CDT...

At 509 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Speed to near Plainville. Movement was
northeast at 40 mph.

Penny size hail will be possible with these storms.

Locations impacted include...
Phillipsburg, Plainville, Stockton, Logan, Agra, Kirwin, Woodston,
Glade and Speed.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Kansas.

LAT...LON 3916 9929 3963 9960 4000 9929 3971 9906
      3957 9907 3957 9905 3953 9905
TIME...MOT...LOC 2209Z 219DEG 33KT 3967 9940 3924 9925

Heinlein
Local storm report, May 21, 5:13 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
513 PM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     FUNNEL CLOUD     9 NW STOCKTON           39.54N 99.38W
05/21/2019                   ROOKS              KS   EMERGENCY MNGR

            SEVERAL REPORTS OF FUNNEL CLOUDS ALOFT, AND
            POSSIBLY A BRIEF TORNADO TOUCHDOWN ALTHOUGH
            EXACT LOCATION IS UNKNOWN. FUNNEL CLOUD
            LOCATION IS APPROXIMATED.

&&

PFANNKUCH
Special weather statement, May 21, 5:18 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Hastings NE
518 PM CDT Tue May 21 2019

KSZ005-017-212300-
Rooks KS-Phillips KS-
518 PM CDT Tue May 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR ROOKS AND PHILLIPS COUNTIES UNTIL
600 PM CDT...

At 517 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Phillipsburg to near Codell. Movement was
northeast at 30 mph.

Brief funnels or weak, brief tornadoes are possible with these
storms. Penny size hail will be possible with these storms.

Locations impacted include...
Phillipsburg, Plainville, Stockton, Logan, Agra, Kirwin, Woodston,
Glade and Speed.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Kansas.

LAT...LON 3916 9929 3963 9960 4000 9930 3972 9906
      3957 9907 3957 9905 3955 9904
TIME...MOT...LOC 2217Z 221DEG 25KT 3976 9931 3927 9920

Heinlein
Special weather statement, May 21, 5:23 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Hastings NE
523 PM CDT Tue May 21 2019

KSZ018-019-212315-
Osborne KS-Mitchell KS-
523 PM CDT Tue May 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR MITCHELL AND OSBORNE COUNTIES
UNTIL 615 PM CDT...

At 522 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Natoma to 8 miles north of
Lucas. Movement was northeast at 35 mph.

Brief and weak tornadoes and funnel clouds are possible with
theses storms. Penny size hail will be possible with these storms.

Locations impacted include...
Beloit, Osborne, Downs, Cawker City, Glen Elder, Tipton, Hunter and
Victor.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Kansas.

LAT...LON 3957 9865 3957 9855 3949 9793 3945 9793
      3922 9833 3922 9849 3913 9849 3913 9903
TIME...MOT...LOC 2222Z 225DEG 31KT 3927 9890 3917 9855

Heinlein
Local storm report, May 21, 5:40 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
540 PM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     TORNADO          9 S SPEED               39.55N 99.39W
05/21/2019                   ROOKS              KS   TRAINED SPOTTER

            FOLLOW-UP TO EARLIER FUNNEL CLOUD REPORT.
            RECEIVED TWITTER PHOTO FROM WEBSTER PARK
            THAT APPEARS TO SHOW A FULLY CONDENSED
            TORNADO. LOCATION APPROXIMATED FROM RADAR
            DATA.

&&

PFANNKUCH

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 5:07 PM CDTSpecial Weather StatementGIDOsborne38 min
May 21, 5:10 PM CDTSpecial Weather StatementGIDOsborne35 min
May 21, 5:12 PM CDTSpecial Weather StatementGIDPhillips, Rooks48 min
May 21, 5:18 PM CDTSpecial Weather StatementGIDPhillips, Rooks42 min
May 21, 5:23 PM CDTSpecial Weather StatementGIDMitchell, Osborne52 min
May 21, 5:26 PM CDTSevere Thunderstorm WarningGIDOsborne, Smith49 min
May 21, 5:27 PM CDTSevere Thunderstorm WarningGIDOsborne, Smith3 min
May 21, 6:15 PM CDTSpecial Weather StatementGIDSmith45 min
May 21, 6:43 PM CDTSpecial Weather StatementGIDJewell, Mitchell47 min

Nearby

Tornado Warnings in Kansas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.